Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Green Bay, WI

June 12, 20084 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 12, 2008, 5:39 PM CDT for 4 counties in Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 5:39 PM CDT (22:39 UTC)
Expired
Jun 12, 2008, 6:28 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Florence County, WI, Forest County, WI, Marinette County, WI, Oconto County, WI

The radar

The Marquette radar (KMQT), 111 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 122241
SVRGRB
WIC037-041-075-083-122345-
/O.NEW.KGRB.SV.W.0037.080612T2239Z-080612T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEAST WISCONSIN...
  EASTERN FOREST COUNTY IN NORTHEAST WISCONSIN...
  NORTHWESTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...
  EXTREME NORTHERN OCONTO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 645 PM CDT

* AT 537 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS
  LOCATED 11 MILES WEST OF CARTER...OR 14 MILES SOUTH OF CRANDON...
  AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTER BY 550 PM...
  BLACKWELL BY 555 PM...
  LAONA BY 600 PM...
  ARMSTRONG CREEK AND GOODMAN BY 610 PM...
  FLORENCE AROUND 635 PM...

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4603 8860 4603 8850 4597 8830 4598 8826
      4594 8810 4587 8806 4581 8811 4579 8798
      4539 8834 4523 8862 4536 8862 4538 8865
      4538 8892
TIME...MOT...LOC 2239Z 225DEG 48KT 4537 8882

$$

ECKBERG
3 follow-up statements
000 
WWUS53 KGRB 122254
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
553 PM CDT THU JUN 12 2008

WIC037-041-075-083-122345-
/O.CON.KGRB.SV.W.0037.000000T0000Z-080612T2345Z/
FOREST-FLORENCE-MARINETTE-OCONTO-
553 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EXTREME NORTHERN OCONTO...NORTHWESTERN MARINETTE...FLORENCE AND
EASTERN FOREST COUNTIES...

AT 552 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
WINDS. THIS STORM WAS LOCATED NEAR WABENO...OR 15 MILES SOUTHEAST OF
CRANDON...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMSTRONG CREEK AND GOODMAN BY 605 PM...
  FENCE BY 610 PM...
  SPREAD EAGLE AND COMMONWEALTH BY 620 PM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4603 8860 4603 8850 4601 8847 4597 8830
      4598 8826 4593 8810 4587 8806 4581 8811
      4579 8798 4539 8834 4526 8856 4538 8865
      4538 8892
TIME...MOT...LOC 2249Z 218DEG 57KT 4547 8860

$$

ECKBERG
000 
WWUS53 KGRB 122306
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
605 PM CDT THU JUN 12 2008

WIC041-083-122315-
/O.CAN.KGRB.SV.W.0037.000000T0000Z-080612T2345Z/
FOREST-OCONTO-
605 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN OCONTO AND
EASTERN FOREST COUNTIES IS CANCELLED...

THE STORMS HAVE MOVED OUT OF THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 7 PM. 
GUSTY WINDS AND SOME SMALL HAIL ARE POSSIBLE WITH THE STRONGER
STORMS. 

LAT...LON 4597 8844 4601 8846 4597 8829 4598 8826
      4593 8810 4587 8806 4581 8811 4578 8799
      4556 8822 4556 8843 4576 8843 4575 8854
TIME...MOT...LOC 2305Z 218DEG 57KT 4567 8837

$$

WIC037-075-122345-
/O.CON.KGRB.SV.W.0037.000000T0000Z-080612T2345Z/
FLORENCE-MARINETTE-
605 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN MARINETTE AND EASTERN FLORENCE COUNTIES...

AT 602 PM...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY SIZE
HAIL. THIS STORM WAS LOCATED NEAR GOODMAN...OR 20 MILES SOUTHWEST OF
KINGSFORD...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPREAD EAGLE AND COMMONWEALTH BY 620 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4597 8844 4601 8846 4597 8829 4598 8826
      4593 8810 4587 8806 4581 8811 4578 8799
      4556 8822 4556 8843 4576 8843 4575 8854
TIME...MOT...LOC 2305Z 218DEG 57KT 4567 8837

$$

ECKBERG
000 
WWUS53 KGRB 122328
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT THU JUN 12 2008

WIC037-075-122337-
/O.CAN.KGRB.SV.W.0037.000000T0000Z-080612T2345Z/
FLORENCE-MARINETTE-
627 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARINETTE AND
EASTERN FLORENCE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION THROUGH 7 PM. GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE 
WITH THE STRONGER THUNDERSTORMS.

LAT...LON 4597 8844 4601 8846 4597 8829 4598 8826
      4593 8810 4587 8806 4581 8811 4578 8799
      4556 8822 4556 8843 4576 8843 4575 8854
TIME...MOT...LOC 2327Z 218DEG 57KT 4594 8806

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:37 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 3:37 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT THU JUN 12 2008

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERNS CONTINUE TO BE
ON THE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

UPPER LOW TO LIFT TO THE NORTHWEST INTO THE LAKE WINNEPEG
AREA...SOUTHWEST FLOW CONTINUES OVER AREA. EARLY MORNING MCS
PASSED THROUGH CWA MID MORNING...WITH QUARTER TO HALF INCH
REPORTS. LINGERING CLOUDINESS HAS HELD DOWN TEMPS AND INSTABILITY
OVER AREA WITH NEW DEVELOPMENT FORMING ALONG COLD FRONT OVER NE
IOWA/SW WI....EXTENDING EAST ALONG WARM FRONT OVER SOUTHERN WI.
STORMS SHIFTING NORTHEAST...THOUGH TEND TO WEAKEN AS THEY MOVE
NORTH AWAY FROM BOUNDARY. CONTINUE TO EXPECT HEAVY RAIN OVER THIS
PART OF STATE...THOUGH HEAVIEST RAIN TO ONCE AGAIN SKIRT TO THE
SOUTH OF THE CWA. EARLIER DROPPED FLASH FLOOD WATCH THINKING
MOVEMENT OF STORMS WOULD NOT ALLOW US TO MEET FF GUIDANCE
VALUES...THOUGH 1 TO 2 INCHES LOCALLY MORE POSSIBLE...LEADING TO
MORE AREAL OR URBAN/SMALL STREAM TYPE FLOODING.

FRONT TO PASS TONIGHT...THOUGH MODELS INDICATE ANOTHER WAVE
LIFTING NORTH ALONG FRONT. HAS SUPPORT FROM RRQ OF JET LIFTING
NORTH.  HAVE BUMPED POPS UP SLIGHTLY FOR FRI AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.
CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PART OF
THE FORECAST.

MODELS FORECAST A BROAD MID LEVEL TROUGH OVER THE NORTH-CENTRAL
CONUS BY FRIDAY NIGHT. FLOW THEN BECOMES MORE ZONAL IN THE BASE
OF THE TROUGH BEFORE ANOTHER SHARP SHORT WAVE PASSES TO THE EAST.
THIS SITUATION MAKES IT DIFFICULT NOT TO PUT AT LEAST SLIGHT
CHANCE POPS INTO THE FORECAST GRIDS FOR SOME PORTION OF THE CWA
THROUGH MONDAY.

A LARGE SURFACE HIGH IS FORECAST TO MAKE ITS WAY INTO THE
REGION MONDAY NIGHT AND SLOWLY PUSH TO THE EAST. A LOW AMPLITUDE
RIDGE IN THE WESTERN CONUS IS EXPECTED TO SHARPEN AS IT MOVES
TOWARD THE STATE. HAVE LEFT OUT ANY MENTION OF PRECIPITATION
THROUGH THE END OF THE FORECAST PERIOD. TRIED TO MESH FORECAST GRIDS
WITH ADJACENT GRIDS AND FOLLOWED HPC GUIDANCES AS MUCH AS POSSIBLE.
&&

.AVIATION...CONTINUED SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD
TO WDSPD MVFR/IFR CIGS THROUGH THE EVENING. ANY CLEARING
TONIGHT...WITH LINGERING MOISTURE...TO LEAD TO SOME PATCHY LIFR
CIGS/VSBY.  IMPROVEMENT EXPECTED FOR FRI WITH MAINLY VFR CONDITIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT THU JUN 12 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVENING.
HEAVY RAINFALL IS POSSIBLE...WITH SOME LOCALIZED STREET AND
LOW LAND FLOODING POSSIBLE. A FEW STORMS MAY PRODUCE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT...THOUGH REPORTS OF ANY FLOODING WOULD BE APPRECIATED.

LMZ521-522-541>543-131745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY THREATS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

In the hours before

Special weather statement, Jun 12, 4:26 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT THU JUN 12 2008

WIZ038>040-045-048>050-122230-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
426 PM CDT THU JUN 12 2008

...TORRENTIAL RAINS EXPECTED FOR THE EVENING RUSH HOUR ACROSS
PORTIONS OF NORTHEAST WISCONSIN...

AT 425 PM...DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS
SOUTH OF WAUTOMA AND OSHKOSH. THE THUNDERSTORMS WERE MOVING TO THE
NORTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL MOVE ACROSS EASTERN WAUSHARA COUNTY NEAR
RED GRANITE AND NEAR OMRO AND OSHKOSH BY 5 PM. THE STORMS WILL
THEN MOVE INTO APPLETON...GREEN BAY AND THE REST OF NORTHEAST
WISCONSIN BY 6 PM.

TORRENTIAL RAINS WILL PRODUCE URBAN STREET FLOODING...PONDING OF
WATER ON AREA HIGHWAYS AND VERY POOR VISIBILITIES.

ECKBERG
Local storm report, Jun 12, 4:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     3 W OSHKOSH             44.01N 88.61W
06/12/2008  M60.00 MPH       WINNEBAGO          WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, Jun 12, 5:03 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             10 E STEVENS POINT      44.51N 89.36W
06/12/2008  E0.75 INCH       PORTAGE            WI   LAW ENFORCEMENT

&&

BERSCH
Local storm report, Jun 12, 5:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             PICKEREL                45.36N 88.91W
06/12/2008  E0.75 INCH       LANGLADE           WI   AMATEUR RADIO

            HWY 55 AND COUNTY ROAD A.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:50 AM CDTRiver Flood AdvisoryGRBOutagamie, Winnebago3 days
Jun 12, 4:22 PM CDTAreal Flood AdvisoryGRBWaushara, Winnebago96 min
Jun 12, 4:34 PM CDTSevere Thunderstorm WarningGRBWinnebago56 min
Jun 12, 5:01 PM CDTFlash Flood WarningGRBWinnebago4 hr
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc47 min
Jun 12, 5:15 PM CDTSpecial Marine WarningGRB2 hr
Jun 12, 5:23 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano24 min
Jun 12, 5:42 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc3 hr
Jun 12, 6:19 PM CDTFlash Flood WarningGRBCalumet3 hr
Jun 12, 6:30 PM CDTFlash Flood WarningGRBManitowoc3 hr
Jun 12, 6:35 PM CDTTornado WarningGRBManitowoc40 min
Jun 12, 6:53 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.